Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 48, NWS Green Bay, WI

June 21, 2025Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 21, 2025, 5:18 AM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2025, 5:18 AM CDT (10:18 UTC)
Expired
Jun 21, 2025, 6:00 AM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:48 AM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Scattered thunderstorms over northern and far northeast WI early this morning. Large hail and damaging winds will be primary hazards. Isolated storms may try to develop through late morning.
  • Multiple days of dangerous heat are forecast through Monday. Heat index values reach 95 to 105 degrees, peaking on Sunday. Heat indexes on Monday will be highest over east-central WI ahead of a cold front. Cooler temperatures are forecast on Tuesday.
  • The chances of thunderstorms will continue at times next week. Strong or severe storms are possible Monday into Monday night with damaging winds and large hail. It is too early to determine the risk of severe weather after Monday.
Area forecast discussion, Jun 21, 3:48 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
348 AM CDT Sat Jun 21 2025

Forecast discussion for routine morning forecast issuance

.KEY MESSAGES...

- Scattered thunderstorms over northern and far northeast WI early
  this morning. Large hail and damaging winds will be primary
  hazards. Isolated storms may try to develop through late
  morning.

- Multiple days of dangerous heat are forecast through Monday.
  Heat index values reach 95 to 105 degrees, peaking on Sunday.
  Heat indexes on Monday will be highest over east-central WI
  ahead of a cold front. Cooler temperatures are forecast on
  Tuesday.

- The chances of thunderstorms will continue at times next week.
  Strong or severe storms are possible Monday into Monday night
  with damaging winds and large hail. It is too early to determine
  the risk of severe weather after Monday.

&&

.DISCUSSION...
Issued at 347 AM CDT Sat Jun 21 2025

Severe Weather Potential This Morning...
Clusters of storms tied to warm air advection on edge of very
unstable airmass and within 50kt of effective shear have produced
occasional large hail from north-central to far northeast WI. This
activity will continue to shift east-northeast. Attention is on
southern portion of bow echo MCS that produced wind gusts upwards
of 90 kt earlier tonight into western MN. As the bow pushed into
stabilizing flow off Lake Superior, it has become weaker. However,
tracking the feature to the east-southeast it will interact with
much greater instability as it pushes into at least north-central
WI this morning, arriving after 5 am. Will have to see if this
intensifies again or mainly stays sub-severe. 0-1km shear is not
alligned favorably with the line and DLH radar points to outflow
outpacing the main line, so that could be a negative factor in
getting damaging winds to the sfc from here on out as the
environment is generally elevated. These storms will shift east
out of the area after 8 am this morning. Tail of the complex may
kick of few isolated additional storms through midday, so hung
onto slight chances through that time.

Dangerous Heat Through Monday...

After storms exit today, heat and humidity this weekend will be
the primary focus. Boundaries left over from storms this morning
could impact how high temps temps get today, especially over the
north. As has looked like for many days now, highs this afternoon
and Sunday afternoon will reach the lower to middle 90s and with
dewpoints in the lower 70s, heat index values will push into the
95 to 105 range. The peak of the heat will occur on Sunday for the
entire area, firmly beneath upper ridge and dome of hot air aloft.
Nighttime lows tonight and Sunday night dropping into the mid to
upper 70s (even near 80 in some locations across the Fox Valley to
the lakeshore) will provide no relief to the heat. Heat Advisories
continue with no changes. Eventually, could see Door County added
for Sunday potentially and the end of the advisory to be trimmed
over the north on Monday as cold front and convection chances keep
max heat index values lower there. Given the active weather ongoing
this morning, will let later shifts make that call.

It will be quite breezy today as southwesterly winds increase to
30 to 40 mph. Kind of atypical to see these strong winds with the
heat and humidity, but looking upstream, dewpoints in at least the
lower 70s do make sense.

Active Weather Continues Next Week...

Ridge centered across the Ohio Valley into the eastern Great
Lakes early in the week will flatten over the course of the week.
This will result in a trend towards cooler, more seasonable
conditions locally across the area with time. No change in
previous thinking with NAEFS showing a signal for precipitable
water values over the 90th percentile relative to climo across
parts of the Upper Midwest for much of next week on the periphery
of the ridge. Deterministic models show the potential for heavy
rain as main sfc front is stalled across the area. Surface
boundary placement, timing/location of shortwave troughs and
extent of instability will impact where more organized heavy
rain/severe weather potential may exist.

Monday still looks to the be the greatest risk for severe storms
as the cold front crashes into the heat and humidity. Still some
concern that stronger shear lags the front and MLCAPEs of
1000-2000J/kg. At the least would be pulse type storms, but
certainly risk of more organized type activity. SPC has most of
area in a Slight Risk.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1159 PM CDT Fri Jun 20 2025

Scattered showers/storms (30-50% chance) may develop
northeastward late this evening into the overnight, with the
higher chances (~60%) for storms overnight into early Saturday
expected over far northern Wisconsin. Given the lower
probabilities will take out all precipitation for the TAF sites
except for KRHI where a PROB30 will remain given the chance these
storms could affect this site overnight into Saturday morning
(06-09Z) and (10-14Z). CIGs should remain VFR through the TAF
period with some medium probabilities for MVFR/IFR ceilings in
showers and thunderstorms across north-central Wisconsin.

As low-level winds off the surface ramp up overnight, LLWS is
likely, with gusty southwest winds increasing on Saturday along
with a trend towards VFR after any morning storms/low clouds
exit.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT Monday for WIZ005-
010>013-018>021-030-031-035>040-045-048>050-073-074.

Beach Hazards Statement through Monday evening for WIZ022-040-
050.
&&

DISCUSSION.....JLA
AVIATION.......Kurimski
Hazardous weather outlook, Jun 21, 3:56 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
356 AM CDT Sat Jun 21 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
356 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact northern WI this morning.
Large hail and damaging winds are the primary hazards.

Heat index values will reach the upper 90s to around 100 this
afternoon, especially from central to northeast WI. A Heat
Advisory is in effect beginning at noon today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible at times again next week,
with strong or severe storms possible on Monday into Monday night
with damaging winds and large hail. It is too early to determine
the severe weather risk after Monday.

Dangerous heat will continue Sunday into Monday. Low temperatures
in the 70s will provide minimal overnight relief to the heat and
humidity. A Heat Advisory remains in effect until 7 pm on Monday.

Increasing south winds and building waves will result in an
increased risk of rip currents along Lake Michigan beaches
through Monday afternoon. A Beach Hazards Statement is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

LMZ521-522-541>543-220900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
356 AM CDT Sat Jun 21 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible through this morning, some capable of
producing strong winds and large hail.

Gusty southerly winds and high waves will create hazardous conditions
for small craft. Dense marine fog may be possible at times on
Lake Michigan. At Lake Michigan beaches, there is an increased
risk of rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storms are expected Monday and Monday night, some
which could be strong to severe.

Gusty southerly winds and high waves will create hazardous conditions
for small craft through Monday. Dense marine fog may be possible
at times into early next week, especially on Lake Michigan. At Lake
Michigan beaches, there is an increased risk of rip currents through
Monday afternoon.

JLA

In the hours before

Special weather statement, Jun 21, 12:33 AM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1233 AM CDT Sat Jun 21 2025

WIZ005-010-210615-
Vilas WI-Oneida WI-
1233 AM CDT Sat Jun 21 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN VILAS AND
NORTHWESTERN ONEIDA COUNTIES THROUGH 115 AM CDT...

At 1233 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Turtle Flambeau Flowage, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rice Creek Natural Area around 100 AM CDT.

Other locations impacted by this storm include Trout Lake, Upper
Buckatabon Springs Natural Area, Star Lake, Sayner, Manitowish
Waters, and Nixon Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4606 8929 4577 9004 4597 9005 4597 8994
      4598 8994 4598 8993 4622 8993
TIME...MOT...LOC 0533Z 238DEG 35KT 4597 9013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:33 AM CDTSpecial Weather StatementGRBVilas42 min
Jun 21, 1:12 AM CDTSevere Thunderstorm WarningGRBVilas33 min
Jun 21, 2:50 AM CDTSevere Thunderstorm WarningGRBMarinette40 min
Jun 21, 2:52 AM CDTSpecial Marine WarningGRB53 min
Jun 21, 3:20 AM CDTSevere Thunderstorm WarningGRBDoor55 min
Jun 21, 3:37 AM CDTSpecial Marine WarningGRB45 min
Jun 21, 3:44 AM CDTSevere Thunderstorm Warning Considerable damage threatGRBDoor46 min
Jun 21, 3:51 AM CDTSpecial Marine WarningGRB84 min
Jun 21, 4:49 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas41 min
Jun 21, 5:45 AM CDTSpecial Weather StatementGRBLincoln30 min
Jun 21, 6:00 AM CDTSevere Thunderstorm WarningGRBForest, Oneida30 min
Jun 21, 6:03 AM CDTSevere Thunderstorm WarningGRBForest, Vilas27 min
Jun 21, 7:48 AM CDTSpecial Weather StatementGRBMenominee, Shawano42 min
Jun 21, 9:09 AM CDTSpecial Weather StatementGRBMarinette21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.